[Skip to Content]
[Skip to Content Landing]
Article
December 19, 1980

Asterixis After Metrizamide Myelography

Author Affiliations

Munson Medical Center Traverse City, Mich

JAMA. 1980;244(24):2727. doi:10.1001/jama.1980.03310240019006
Abstract

To the Editor.—  Metrizamide is a nonionic water-soluble contrast agent that is used primarily for myelographic examinations. A high incidence of transient side effects is noted to occur after its use; headache, nausea and vomiting, and back or leg pain are frequently seen.1 Seizures and changes in mental status have been rarely reported; in one review only seven of 6,000 patients who had metrizamide myelograms suffered from seizures after the procedure, and these seizures may have been secondary to a preexisting seizure disorder or caused by pretreatment with neuroleptic medications.2 We recently observed three patients who had asterixis develop after metrizamide myelography; to our knowledge, this side effect has not been previously reported.Two of the patients had cervical myelograms, and a total dose of 2,200 mg I of metrizamide was injected into the lumbar subarachnoid space; the remaining patient received a total dose of 1,700 mg I

×